Virginia, 2018

Cold in Virginia, January 1 to 2, 2018

January 1 to 2, 2018 · NWS LWX · 8 events in 8 counties and zones

Gusty winds and bitterly cold temperatures led to dangerously low wind chills.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Gusty winds and bitterly cold temperatures led to dangerously low wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 31, 7:48 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 31, 7:48 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
748 PM EST Sun Dec 31 2017

.SYNOPSIS...
Arctic high pressure will barrel over the area through the
middle of the week. A strong oceanic low will pass east of the
area late in the week. Another arctic high pressure will build
back into the region for week's end.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Arctic high pressure over the Plains will continue to build
south and extend into our area tonight. A northwest flow will
continue usher in bitterly cold conditions.

A clear to partly cloudy sky and a weakening pressure gradient
have allowed for winds to diminish a bit. Do feel that winds
will be a bit lighter overnight for most locations except the
ridge tops...but left the Wind Chill Advisories in place. Did
tweak air temps down a few degrees in the valleys and rural
areas for more radiational cooling due to the lighter winds.
The colder air temps and lighter winds mostly balance each other
out as far as wind chills are concerned. Low wind chills late
tonight should be around 5 above to 5 below for the Washington
and Baltimore Metropolitan areas...0 to 10 below for northern
Maryland and most locations west of the Blue Ridge
Mountains...and 10 to 20 below for the ridge tops of the Blue
Ridge Mountains and Allegheny Highlands. Bitterly cold
conditions will make it dangerous for anyone being outdoors for
an extended period of time. If venturing outdoors for an
extended period of time tonight...bundle up.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
In the wake of the shortwave and jet streak, surface high
pressure builds upon the area Monday-Tuesday. There will be
another surge of cold advection (and wind) on Monday. After
that, it becomes a little more tranquil...but still cold.

Have extended the Wind Chill Advisory for the Ridges through
Tuesday morning-- will be at the top-end of criteria (-10
there) through the day, and will be dropping to the cold side of
criteria at night. It's possible that a Wind Chill Warning will
eventually be needed. Chose the Advisory due to its high
confidence of occurrence, thinking an upgrade can always be made
if necessary. In addition, could see Advisories being required
in the lowlands as well Mon night-Tue mrng, but confidence
there is lower. Guidance has been coming in too warm, especially
the high temperature forecasts.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will be overhead early Wednesday, resulting in light
winds across the area. As this high shifts off the coast, we will
see a return flow develop from the south, resulting in a brief
period of "warm" air advection during the day on Wednesday. This
will allow temperatures to rise to the low to middle 30s for most,
marking Wednesday as the warmest day this week, but still ~10
degrees below normal.

At the same time, an area of low pressure will develop off the
southeastern U.S. coast and move northeastward overnight Wednesday
into Thursday. Global model guidance in decent agreement with this
scenario at this time, but the ECMWF tracks furthest west with the
low bringing the potential for some precipitation mainly east of I-95
and across southern MD. Ensemble members do indicate potential
precip totals across these areas at less than a tenth of an inch at
this time. It is still too early to get in to the weeds regarding
QPF details, but as we have been stating the last several days, this
bears watching as ample cold air will remain in place.

As this low tracks northward across the western Atlantic Thursday,
winds will pickup and shift out of the northwest, resulting in
strong cold air advection across the region. This will deliver an
even colder airmass than what we are experiencing currently. As
strong arctic high pressure builds over the region Thursday night
thru Saturday, 850 temperatures will average minus 20 to 25 degrees
C, along with gusty northwesterly breezes. As a result, wind chill
advisories will likely be needed during this time frame. High
pressure settles overhead Saturday night and Sunday resulting in
lighter winds, continued below normal temperatures, and dry
conditions.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR flight conditions will prevail through Tuesday, with only
one possible hiccup. Gusts 10 to 15 knots through late this
evening...with gusts increasing up to 20 knots Monday.

VFR conditions expected at the terminals Wednesday and Wednesday
night as high pressure traverses the area and light winds prevail. A
low pressure system will move northward off the coast on Thursday,
bringing the potential threat for snow mainly along our eastern
terminal (BWI/MTN) at this time, which would result in sub-VFR
conditions. This will all be highly dependent on how close the low
tracks to the coast and will need to be monitored the next few days.
Winds will turn gusty out of the north northwest on Thursday and
continue thru Friday as strong cold air advection takes hold, and
VFR conditions prevail.

&&

.MARINE...
Small Craft Advisories in effect for all of the waters tonight
except the upper Tidal Potomac River. A Small Craft Advisory
remains in effect for all of the waters Monday through Monday
night. Do feel that there will be a lull in SCA gusts tonight
along the upper Tidal Potomac River due to the nocturnal
inversion setting in. Winds should be lighter on Tuesday as
high pressure builds.

High pressure will move across the area on Wednesday, turning light
winds out of the south at less than 10 knots. An area of low
pressure will move northward off the east coast overnight Wednesday
and Thursday, bringing a surge of northerly winds to the area. Small
Craft Conditions are likely through Friday with the possibility of
gales during this period.

&&

.CLIMATE...
Here are the top 5 coldest high and low temperatures for New
Year's Eve (December 31st) and New Year's Day (January 1st) on
record for the Washington DC and Baltimore MD areas.

NOTE: These temperature do NOT factor in wind chill.

NOTE: Unofficial high today at DCA is 23 degrees and BWI is 21
degrees. This would tie the record for fourth coldest New Years
Eve at DCA and it would be the fourth coldest at BWI.

Washington DC area (DCA)
Coldest New Year's Eve Highs       Coldest New Year's Eve Lows
1. 12 (1917)                       1. -13 (1880)
2. 13 (1880)                       2. 2  (1917)
3. 18 (1962)                       3. 3  (1899)
4. 23 (1899)                       4. 10 (1963)
5. 25 (1876)                       5. 11 (1962)

Coldest New Year's Day Highs       Coldest New Year's Day Lows
1. 17 (1918)                       1. -14 (1881)
2. 19 (1899)                       2. 1  (1918)
   19 (1881)                       3. 10 (1899)
4. 20 (1877)                       4. 11 (1968)
5. 24 (1900)                       5. 12 (1968)
                                      12 (1963)

Baltimore MD area (BWI)
Coldest New Year's Eve Highs       Coldest New Year's Eve Lows
1. 12 (1917)                       1. -1 (1880)
2. 14 (1880)                       2. 2 (1963)
3. 18 (1962)                          2 (1917)
4. 23 (1963)                       4. 5 (1962)
   23 (1899)                       5. 8 (1983)

Coldest New Year's Day Highs       Coldest New Year's Day Lows
1. 17 (1918)                       1. -6 (1881)
2. 19 (1899)                       2. 5  (1918)
3. 22 (1881)                       3. 7  (1968)
4. 23 (1877)                       4. 9  (1899)
5. 24 (1900)                       5. 10 (1963)
                                      10 (1877)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Chill Advisory until 9 AM EST Monday for DCZ001.
MD...Wind Chill Advisory until 11 AM EST Tuesday for MDZ501.
     Wind Chill Advisory until 9 AM EST Monday for MDZ003>006-011-
     013-014-016>018-502>508.
VA...Wind Chill Advisory until 11 AM EST Tuesday for VAZ503-504-507-
     508.
     Wind Chill Advisory until 9 AM EST Monday for VAZ025>031-
     036>040-050>057-501-502-505-506.
WV...Wind Chill Advisory until 11 AM EST Tuesday for WVZ501-503-505-
     506.
     Wind Chill Advisory until 9 AM EST Monday for WVZ050>053-055-
     502-504.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ530>534-
     536>543.
     Small Craft Advisory from 8 AM Monday to 6 AM EST Tuesday for
     ANZ535.

&&

SYNOPSIS...BJL/HTS/DHOF
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...BKF
AVIATION...BJL/BKF/HTS
MARINE...BJL/BKF/HTS
CLIMATE...DHOF
Hazardous weather outlook, Dec 31, 5:51 PM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
551 PM EST Sun Dec 31 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
551 PM EST Sun Dec 31 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Wind Chill Advisory goes into effect at 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Wind Chill Advisory is in effect until 9 AM Monday.

Sub-zero wind chills which could cause hypothermia and frostbite
are possible again Monday night into Tuesday morning, and again
Thursday night through Friday night. Additional Wind Chill Advisories
may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
551 PM EST Sun Dec 31 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Wind Chill Advisory remains in effect for the higher elevations
through tonight, and goes into effect at 9 PM this evening for
lower elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Advisory is in effect for the Appalachians and Blue
Ridge until 11 AM Tuesday. A Wind Chill Warning may be needed
Monday night into Tuesday morning for portions of the Allegheny
Front.

Sub-zero wind chills which could cause hypothermia and frostbite
are possible again in the lowlands Monday night into Tuesday
morning, and again Thursday night through Friday night. Additional
Wind Chill Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Virginia Blue Ridge

When
January 1, 12:00 AM EST to January 2, 11:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Wind chills were estimated to be between -10 and -25 based on observations nearby.

Cold/Wind Chill, Northern Virginia Blue Ridge

When
January 1, 12:00 AM EST to January 2, 11:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Wind chills were estimated to be between -10 and -25 based on observations nearby.

Cold/Wind Chill, Western Highland

When
January 1, 12:00 AM EST to January 2, 11:00 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chills were estimated to be between -10 and -25 based on observations nearby.

Cold/Wind Chill, Eastern Highland

When
January 1, 12:00 AM EST to January 2, 11:00 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chills were estimated to be between -10 and -25 based on observations nearby.

Cold/Wind Chill, Prince William

When
January 1, 4:00 AM EST to 7:00 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Wind chills were around -7.0 degrees at Manassas (KHEF).

Cold/Wind Chill, Southern Fauquier

When
January 1, 4:00 AM EST to 7:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Wind chills were around -7.0 degrees at Warrenton (KHWY).

Cold/Wind Chill, Northern Fauquier

When
January 1, 4:00 AM EST to 7:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Wind chills were around -7.0 degrees at Warrenton (KHWY).

Cold/Wind Chill, Stafford

When
January 1, 4:00 AM EST to 7:00 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Wind chills were around -6.0 degrees at Stafford (KRMN).

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729491, 729492, 729493, 729494, 729512, 729513, 729514, 729515.